Purpose of study This study examines the associations between dual antiplatelet therapy (DAPT) after percutaneous coronary intervention (PCI) and gastrointestinal bleeding (GIB), to explore possible predictors of outcomes.
Study design Retrospective analysis of 3342 patients who underwent PCI between 1 August 2011 and 31 December 2018 in a single centre was carried out. Oesophagogastroduodenoscopies (OGDs) for patients 12 months post-PCI were analysed.
Results Blood loss occurred in 2% of all (3342) patients post-PCI within 12 months. 128 patients (63% male, mean age (SD) of 69.8 (10) years) who had PCI subsequently underwent an OGD within 12 months of the index PCI procedure. GIB occurred within the first 30 days of DAPT in 36% (n=13/36) of cases. There were no thrombotic events associated with cessation of one antiplatelet agent. Increased age, haemoglobin (Hb) ≤109 g/L and Glasgow-Blatchford score ≥8 were associated with increased 12-month mortality. An Hb drop of ≥30 g/L was a sensitive and specific marker for significant pathology and evidence of bleeding on OGD (sensitivity=0.83, specificity=0.81).
Conclusions GIB bleeding occurred infrequently in the patients post-PCI on DAPT. Risk assessment scores (such as Glasgow-Blatchford and Rockall scores) are useful tools to assess the urgency of OGD and need for endoscopic therapy.
- bleeding disorders & coagulopathies
- ischaemic heart disease
Data availability statement
Data are available upon reasonable request. Summary of the data available in the tables. Original data available on request.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors VG, MP, SB and HNH were involved in data collection. VG and MP were involved in data processing. All authors were involved in the writing of the manuscript and its final approval.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Supplemental material This content has been supplied by the author(s). It has not been vetted by BMJ Publishing Group Limited (BMJ) and may not have been peer-reviewed. Any opinions or recommendations discussed are solely those of the author(s) and are not endorsed by BMJ. BMJ disclaims all liability and responsibility arising from any reliance placed on the content. Where the content includes any translated material, BMJ does not warrant the accuracy and reliability of the translations (including but not limited to local regulations, clinical guidelines, terminology, drug names and drug dosages), and is not responsible for any error and/or omissions arising from translation and adaptation or otherwise.